Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 26, 2017, 12:57 PM MDT for Sweetwater County, Wyoming. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2017, 12:57 PM MDT (18:57 UTC)
- Expired
- May 26, 2017, 1:10 PM MDT
- In force
- 13 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 151 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
751
WUUS55 KRIW 261857
SVRRIW
WYC037-261930-
/O.NEW.KRIW.SV.W.0003.170526T1857Z-170526T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
1257 PM MDT FRI MAY 26 2017
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
East central Sweetwater County in south central Wyoming...
* Until 130 PM MDT
* At 1256 PM MDT, a severe thunderstorm was located 9 miles northwest
of Wamsutter, moving northeast at 35 mph.
HAZARD...Golf ball size hail. A tornado is possible with this
storm.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near,
Wamsutter around 105 PM MDT.
Chain Lakes around 130 PM MDT.
Other locations impacted by this severe thunderstorm include Red
Desert.
This includes Interstate 80 between mile markers 162 and 172, and
between mile markers 174 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4162 10819 4179 10829 4205 10765 4181 10750
4180 10751
TIME...MOT...LOC 1856Z 245DEG 30KT 4175 10814
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...<50MPH
$$
TL1 follow-up statement
756
WWUS55 KRIW 261910
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
110 PM MDT FRI MAY 26 2017
WYC037-261919-
/O.CAN.KRIW.SV.W.0003.000000T0000Z-170526T1930Z/
Sweetwater-
110 PM MDT FRI MAY 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SWEETWATER COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4162 10819 4179 10829 4205 10765 4181 10750
4180 10751
TIME...MOT...LOC 1900Z 245DEG 30KT 4180 10800
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:54 AM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 26, 11:54 AM MDT, 1 hour 3 minutes before
Area Forecast Discussion...Update National Weather Service Riverton WY 1154 AM MDT Fri May 26 2017 .SHORT TERM...Friday through Sunday night As a lot of long time Wyoming residents know, Memorial Day weekend's weather can be quite temperamental. And it looks like Friday will be no exception. There is not a ton going on right now, but this will change as a cold upper level low moves across the state. Now for the lower elevations, where most people live, this will mean a cloudy, chilly and damp day with some rain showers. However, in the mountains it will likely mean something else. And yes, I am talking about the dreaded s-word, snow. This system also has some decent jet dynamics with it so some of the snowfall is likely to be heavy. And there could even be some thundersnow in the western mountains as there is decent instability. As for snow levels, right now they look to average around 7500 to 8000 feet, at least in areas where there are more traveled mountain passes. As a result, we will continue the winter weather advisories as is. There will likely not be that much snow as indicated in the advisories on the ground at one time, especially on the roads given the very strong late May sun though. The models have also sped up a bit in moving the low out a bit quicker so much of the snow may end by midnight. And in addition, the Storm Prediction Center has put parts of Sweetwater County in a marginal risk for severe thunderstorms so a few storms there could get feisty. The models still show some snow in the Bighorns with northwest flow, but most of the models are notoriously too wet with this pattern, especially with the jet dynamics exiting. Most of the steadier precipitation should end by Saturday morning. More settled weather should then move in for Saturday and Sunday. On Saturday, temperatures should moderate somewhat with more sunshine. There will still be some northwest flow and cyclonic curvature over the area however, so most areas will have a chance of mainly afternoon showers and thunderstorms. However, coverage at this point looks to be scattered at best with most areas mainly dry most of the time. Temperatures will also warm as well, although remain below normal. The main threat from any storms would be small hail given the cool temperatures and low wet bulb zero temperatures. A drying trend will continue for Sunday as ridging slowly builds across Wyoming. This means temperatures getting close to seasonal levels and less coverage of thunderstorms. Any storms that do form will likely be mainly over the mountains and the adjacent foothills. .LONG TERM...Monday through Friday A relatively moist northwest flow will be across the area through Tuesday between an upper ridge over the West Coast/Intermountain West, and a longwave trough over the central/eastern U.S. Models show enough moisture and instability with peak heating for daily showers and thunderstorms forming over the mountains and trying to push southeast into the basins/valleys. This activity could be enhanced at times with some subtle waves in the flow and local convergence zones. Another concern is for convection to put out gusty outflows well away from their parent convection which could cause choppy lakes and reservoirs from distant thunderstorms. By Wednesday models generally show weak ridging shifting over the Northern Rockies as models show some Pacific energy shifting into the West Coast. This energy over the west is progged to split as it pushes across the Intermountain West/Rockies Thursday and Friday. As typical with day 7 and 8, models have varying solutions, but generally show a better potential for isolated to scattered convection late next week. Also, 00Z runs are showing some low-level easterly flow developing over the eastern zones Thursday and Friday which could result in some stronger convection over far east if it indeed develops. Models have trended slightly warmer overall, with seasonal to slightly above average temperatures through the extended which will once again elevate flooding concerns across the area. && .AVIATION...18Z Issuance West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals An upper level low pressure system will drift east across western Wyoming this afternoon. Showers will become more numerous vicinity and north of a KEVW-KPNA line with mountains becoming mostly obscured with snow above 8000 feet; widespread MVFR conditions developing across the valleys. The atmosphere will destabilize in the afternoon with some lifting of ceilings, isolated thunderstorms developing with erratic wind gusts and small hail. Brief IFR/LIFR conditions will be possible if a thunderstorm hits one of the terminals. A cold front with a line of showers and thunderstorms will move across KRKS area 19z-22z. Drier air will push into western Wyoming this evening with lingering rain and snow showers mainly across the northwest mountains or vicinity and north of a KJAC-KDUB line after 02z. Partial clearing after 06z Saturday will result in some patchy fog partially obscuring terrain vicinity KJAC through 15z Saturday. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals An upper level low pressure system will drift east across western Wyoming this afternoon and across north central Wyoming this evening. Rain and mountain snow with snow levels around 7000 feet will be widespread vicinity and north of South Pass-to northeast Sweetwater County through 22z. MVFR conditions will be widespread across the area through most of the afternoon. Most precipitation will shift into the High Plains this evening, with gradual improvement from northwest to southeast overnight into Saturday morning. && .FIRE WEATHER... Expect a cloud, cool and damp day across most of the area as low pressure moves across Wyoming. Most areas will see showers and possibly a spotty thunderstorm. In the mountains above around 8000 feet, snow will fell and several inches are possible in the higher elevations. Relative humidity should remain well above critical levels. Mixing and smoke dispersal will be generally fair although good to very good in southern Sweetwater County. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 AM this morning to midnight MDT tonight for WYZ002-012-014-015. Winter Weather Advisory from noon today to 6 AM MDT Saturday for WYZ008-009. && SHORT TERM...Hattings LONG TERM...Murrell AVIATION...Meunier/Lipson FIRE WEATHER...Hattings
Hazardous weather outlook, May 26, 2:29 AM MDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 229 AM MDT Fri May 26 2017 WYZ001>020-022>030-271200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 229 AM MDT Fri May 26 2017 ...WINTER WEATHER ADVISORY FOR PORTIONS OF THE NORTHERN AND WESTERN MOUNTAINS TODAY AND TONIGHT... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Snow likely in the mountains. Please see forecasts and winter weather products for details. Rain could cause possible mud and rock slides in canyons. Isolated afternoon thunderstorms possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday through Thursday...Isolated thunderstorms in the afternoon and evening mainly over the mountains and adjacent foothills. Gusty outflow winds, even from distant thunderstorms could cause choppy waters on area lakes and reservoirs this Memorial Day Weekend. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report significant weather. Thank you, and have a safe Memorial Day Weekend.
In the hours before
Special weather statement, May 26, 12:29 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Riverton WY 1229 PM MDT FRI MAY 26 2017 WYZ030-261900- East Sweetwater County- 1229 PM MDT FRI MAY 26 2017 ...SPECIAL WEATHER STATEMENT... At 1229 PM MDT, trained weather spotters reported a strong thunderstorm near Table Rock, which is 20 miles west of Wamsutter, moving northeast at 35 mph. Half inch hail will be possible with this storm. This storm will remain over mainly rural areas of east central Sweetwater County, including the following locations: Tipton. This includes Interstate 80 between mile markers 149 and 166. LAT...LON 4156 10840 4172 10852 4197 10805 4173 10788 TIME...MOT...LOC 1829Z 240DEG 31KT 4168 10838 TL
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:34 PM MDT | Winter Weather Advisory | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more | 28 hr |
| May 26, 12:29 PM MDT | Special Weather Statement | RIW | 31 min | |
| May 26, 1:25 PM MDT | Severe Thunderstorm Warning | RIW | Sweetwater | 20 min |
| May 26, 3:00 PM MDT | Special Weather Statement | RIW | 30 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.